Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 53, NWS Glasgow, MT

June 14, 2021Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 14, 2021, 9:26 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 9:26 PM MDT (03:26 UTC)
Expired
Jun 14, 2021, 10:30 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT

The radar

The Billings radar (KBLX), 118 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS55 KGGW 150326
SVRGGW
MTC033-069-150430-
/O.NEW.KGGW.SV.W.0053.210615T0326Z-210615T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
926 PM MDT Mon Jun 14 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garfield County in northeastern Montana...
  Southeastern Petroleum County in northeastern Montana...

* Until 1030 PM MDT.

* At 925 PM MDT, a severe thunderstorm was located 10 miles east of
  Flatwillow, or 16 miles southeast of Winnett, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flatwillow, Mosby, Petrolia Lake and Cat Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4675 10840 4682 10845 4711 10798 4685 10769
      4685 10789 4682 10785 4680 10784 4680 10785
      4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0325Z 236DEG 20KT 4679 10818 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
2 follow-up statements
701 
WWUS55 KGGW 150357
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
957 PM MDT Mon Jun 14 2021

MTC033-069-150430-
/O.CON.KGGW.SV.W.0053.000000T0000Z-210615T0430Z/
Garfield MT-Petroleum MT-
957 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN GARFIELD AND SOUTHEASTERN PETROLEUM COUNTIES...

At 956 PM MDT, a severe thunderstorm was located 11 miles southwest
of Mosby, or 20 miles southeast of Winnett, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Flatwillow, Mosby, Petrolia Lake and Cat Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Glasgow.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4675 10840 4682 10845 4711 10798 4685 10769
      4685 10789 4682 10785 4680 10784 4680 10785
      4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0356Z 244DEG 20KT 4684 10800 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
744 
WWUS55 KGGW 150426
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1026 PM MDT Mon Jun 14 2021

MTC033-069-150435-
/O.EXP.KGGW.SV.W.0053.000000T0000Z-210615T0430Z/
Garfield MT-Petroleum MT-
1026 PM MDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES WILL EXPIRE AT 1030 PM MDT...
        
The storm which prompted the warning for Southwestern Garfield and 
Southeastern Petroleum Counties has weakened below severe limits, 
and has exited the warned area. Therefore, the warning will be 
allowed to expire. However small hail, gusty winds and heavy rain 
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Glasgow.

LAT...LON 4675 10840 4682 10845 4711 10798 4685 10769
      4685 10789 4682 10785 4680 10784 4680 10785
      4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0425Z 236DEG 20KT 4692 10782 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:05 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 14, 8:05 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
805 PM MDT Mon Jun 14 2021

.DISCUSSION...
Evening update...
Went ahead and extended the Lake Wind Advisory through tomorrow
afternoon with winds subsiding slightly overnight tonight then
picking back up tomorrow.

Going heat-related advisory and warning still look respectable, as
does the fire weather highlights. Consideration should be given
into the eastern fire weather zones for potential expansion of the
current watch in effect for Wednesday.

97

Previous discussion...
High Pressure will remain firmly in control through Tuesday
evening when a strong, but relatively dry cold front moves through
the area. This front will drop temperatures 20 to 25 degrees from
Tuesday's highs so we'll be closer to normal but still above
normal with highs in the upper 70s to mid 80s.

Until then we have two issues to contend with. First one is the
heat. With temperatures ranging from 90-107 (including a forecast
high of 104 for Glasgow that should break the record of 102), an
Excessive Heat Warning has been issued for all but the far
northeast corner of our CWA, and for those zones a Heat Advisory
was issued.

Issue #2 is the Fire Weather concerns. A Red Flag Warning has been
issued from noon to midnight Tuesday for the western half of our
CWA, and a Fire Weather Watch for our eastern half. Main fire
concerns are the hot temperatures, lower humidities as well as the
chance of an isolated dry thunderstorm.

Rest of the week looks dry and slightly warmer than normal with
highs remaining in the 70s and 80s.

RMB

&&

.AVIATION...
FLIGHT CONDITIONS: VFR

LLWS: around 2kft AGL from the SE around 40 kts at all sites, most
likely at KOLF, KGDV, & KSDY.

WINDS: SE 10-20 kts overnight, SE 10-25 kts Tuesday morning and
afternoon, shifting winds becoming NW-W 15-25 kts Tuesday night
and early Wednesday morning.

SYNOPSIS: High Pressure remains in control through Tuesday evening
when a strong but relatively dry cold front moves through. Only
precipitation threat will be from a few isolated high based
thunderstorms.

RMB/97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 9 AM Tuesday to midnight MDT Tuesday
night for Central and Southeast Phillips...Central and Southern
Valley...Dawson...Eastern Roosevelt...Garfield...McCone...
Northern Phillips...Northern Valley...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning from noon Tuesday to midnight MDT Wednesday
night for MTZ134>137.

Heat Advisory until midnight MDT tonight for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
Petroleum...Southwest Phillips.

Lake Wind Advisory until 6 PM MDT Tuesday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Fire Weather Watch from Tuesday morning through Tuesday evening
for MTZ120-122.

Heat Advisory from 9 AM Tuesday to midnight MDT Tuesday night
for Daniels...Sheridan.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 14, 8:19 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
819 PM MDT Mon Jun 14 2021

MTZ021-150300-
Petroleum MT-
819 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
900 PM MDT...

At 817 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Roy to 8 miles northwest
of Winnett to near Flatwillow. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10831 4735 10831
      4732 10823 4687 10798 4675 10830 4675 10860
      4682 10863 4684 10863 4684 10861 4710 10861
      4710 10874
TIME...MOT...LOC 0217Z 214DEG 25KT 4724 10890 4707 10849 4679 10836

NWS Glasgow
Special weather statement, Jun 14, 9:20 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
920 PM MDT Mon Jun 14 2021

MTZ016-021-022-060-150400-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
920 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...WEST
CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 1000 PM
MDT...

At 919 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Zortman to 8 miles southwest
of Crooked Creek Rec Area. Movement was north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Zortman, Crooked Creek Rec Area and U L Bend Rec Area.

LAT...LON 4796 10857 4755 10766 4721 10797 4738 10832
      4759 10832 4757 10834 4759 10839 4758 10842
      4762 10844 4760 10848 4762 10852 4762 10865
TIME...MOT...LOC 0319Z 195DEG 27KT 4758 10859 4732 10803

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:19 PM MDTSpecial Weather StatementGGWPetroleum41 min
Jun 14, 8:26 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum64 min
Jun 14, 9:20 PM MDTSpecial Weather StatementGGWPetroleum40 min
Jun 14, 10:28 PM MDTSpecial Weather StatementGGWGarfield47 min
Jun 14, 11:14 PM MDTSpecial Weather StatementGGWGarfield46 min
Jun 15, 3:48 AM MDTSpecial Weather StatementGGWMcCone57 min
Jun 15, 3:20 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.